Advertisement

Can the medication I am taking cause heartburn or GERD?

Dr. Jeanne Morrison, PhD
Family Practitioner

Taking certain medications increases your risk of gastroesophageal reflux disease (GERD) and heartburn because they can interfere with the functioning of the muscle between your stomach and esophagus or increase the amount of stomach acid that leaks from the stomach to the esophagus. Some drugs can also irritate your esophagus, contributing to the symptoms of heartburn and GERD. You should talk to your doctor if you are have GERD or heartburn and are taking any of the following medications that could be contributing to your symptoms:

  • aspirin
  • ibuprofen
  • opioids
  • antibiotics
  • calcium channel lockers
  • nitrates
  • progesterone
  • quinidine
  • bisphosphonates
  • sedatives or tranquilizers
  • theophylline
  • anticholinergics (this includes some antidepressants and antihistamines)

Even if you suspect that your medication is causing GERD or heartburn or is making it worse, you should not stop taking it unless your doctor tells you to do so.

Continue Learning about GERD

What are the complications of gastroesophageal reflux disease (GERD)?
Diana MeeksDiana Meeks
Occasional heartburn is very common and usually not serious, but chronic gastroesophageal reflux dis...
More Answers
How does diet affect gastroesophageal reflux disease (GERD)?
Sharmila Anandasabapathy, MDSharmila Anandasabapathy, MD
Eating a healthy diet low in fat and carbonated beverages can help reduce heartburn symptoms. In thi...
More Answers
How Can Acid Reflux Affect My Voice?
How Can Acid Reflux Affect My Voice?
What Foods Trigger Acid Reflux?
What Foods Trigger Acid Reflux?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.